Alabama, 2023

Flash Flood in Alabama, September 1, 2023

September 1, 2023 · NWS TAE · 1 event in 1 county or zone

A cluster of slow moving thunderstorms resulted in isolated flash flooding across northeastern Houston county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A cluster of slow moving thunderstorms resulted in isolated flash flooding across northeastern Houston county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 1, 1:52 PM CST, 13 minutes earlier.

Area forecast discussion, Sep 1, 1:52 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
352 PM EDT Fri Sep 1 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Saturday)
Issued at 345 PM EDT Fri Sep 1 2023

The service area is currently under an extremely moist air mass,
with satellite-derived PW values an impressively and extremely
high 2.2-2.5 inches. The 12z TAE sounding PW value of 2.37 inches
exceeded the Max Moving Average for this date in the sounding
climatology. Meanwhile, we also have a surface front stretched out
across the area, as shown by southerly surface winds over our FL
counties and easterly winds over our AL/GA counties. Deep
southerly flow atop the front is supporting slow-moving
backbuilding convective cells. Weatherstem sites have shown
instantaneous rainfall rates of up to 7.5 in/hr today, so a storm
does not have to linger over the same place for long to bring
flooding and runoff issues. A Flood Watch will remain in effect
through this evening over our FL counties, and roughly our two
southern tiers of GA counties, though our Alabama counties are
picking up heavy rain as of this writing too.

Looking at more of the big picture, there is currently a sharp
moisture gradient over eastern Georgia. Past the Savannah River,
PW values are 1 inch or less. As east and northeast flow starts to
deepen on Saturday, the leading edge of the drier air will start
to spread across the I-75 corridor on Saturday. Near, north, and
east of Albany, surface dewpoints will fall into the 60s. Those
same areas will see rain chances drop significantly after this
evening. Further south and west, the richly moist air mass will
continue for one more day, but frontal forcing for heavy rain will
be more confined to the Panhandle coast.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 345 PM EDT Fri Sep 1 2023

Deep layer ridging will begin to influence the weather for our
region over the next few days. Some showers/thunderstorms are
expected to remain on Sunday, but should be confined to the
Panhandle coastline as a result of the seabreeze with PoPs around
30%-40%. Temperatures on Sunday will start in upper 60s to low 70s
in the morning, and generally warm to the upper 80s in the
afternoon across SE AL and SW GA and low 90s in Florida.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 345 PM EDT Fri Sep 1 2023

The ridging will hold through the work week. The dry air will
keep rain chances to a minimum and mainly limited to and along the
coast with the afternoon seabreeze. PoPs are less than 20%
through mid-week. With the high pressure comes warming
temperatures with afternoon highs increasing from the low 90s at
the start of the week, to the mid-upper 90s by mid-week. Overnight
lows will be in the low to mid 70s for the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 145 PM EDT Fri Sep 1 2023

An extremely moist air mass is currently in place, supporting a
fairly widespread coverage of thunderstorms and remnant areas of
showers and stratiform rain. Torrential, tropical rainfall rates
under the storms will lead to vsbys within thunderstorms of 2SM
or less. With the moist air mass, MVFR cigs in the 020-030 range
will be common through this afternoon. Then tonight, easterly
surface winds will start to bring a drier air mass across the ABY
and VLD terminals, limiting any overnight drop in ceilings. At
ECP, TLH, and DHN the drier air mass will hold off until well into
Saturday, maintaining a murky air mass with IFR cigs possible on
Saturday morning, plus a continuation of showers and
thunderstorms.

&&

.MARINE...
Issued at 345 PM EDT Fri Sep 1 2023

South to southeasterly flow is expected today and will become
easterly by the weekend. Scattered to widespread showers and
thunderstorms will be possible through Saturday, before returning
to a more typical summertime pattern by Sunday. Chances for rain
and storms again around midweek.

&&

.FIRE WEATHER...
Issued at 345 PM EDT Fri Sep 1 2023

From Saturday through Monday, east and northeast winds will help
a drier air mass to slowly make inroads across the districts.
Daytime RH values and rain chances will both trend downward, while
temperatures will average near or slightly below normal.

&&

.HYDROLOGY...
Issued at 345 PM EDT Fri Sep 1 2023

Rivers:

The Withlacoochee, Aucilla, and St. Marks rivers remain elevated
and are currently in action stage as of this morning. The Aucilla
at Lamont and the St. Marks at Newport are still expected to make
it to minor flood stage this weekend. The latest observations and
guidance for the Withlacoochee near Valdosta appears to have shown
a crest in action stage and may hold in that range for the few
days. As a result, the Flood Warning for the Withlacoochee River
above Valdosta (Skipper Bridge Rd) has been cancelled.

Heavy Rain Today and Tomorrow:

Upper level troughing over the central Gulf in addition to a
quasi stationary boundary will lead to showers and thunderstorms
today and tomorrow. Today is expected to have the best chance for
areas of heavy rain, as PWATs are anticipated to be around 2.3-2.4
inches, with an observed PWAT of 2.37" from the TAE 12z sounding,
and a backdoor front may work its way into the area giving the
environment another forcing mechanism to work with. Currently, we
have rainfall amounts ranging roughly from 0.50 to 2 inches across
southeast AL, the FL counties, and from Quitman County to Brooks
County GA. Areas north of the aforementioned GA line are less 0.50
inches of rain. Whereas, Valdosta may receive 1 to 1.5 inches.
Probabilistic CAM and ensemble guidance for the next 24 to 48
hours, show that locally higher amounts of 3 to 5 inches may be
possible. WPC has issued a Slight Risk (level 2 of 4) for
Excessive Rainfall across portions of the Florida Big Bend and
Panhandle, and a Marginal Risk (level 1 of 4) for excessive
rainfall across portions of SE Alabama and SW Georgia for today.
Given the recent rains from Hurricane Idalia, those regions that
saw heavy rainfall will be more susceptible to flash flooding than
zones primarily west of the Flint river that saw much lower to
near zero rainfall totals from Idalia. Due to the observed
rainfall rates so far and the already saturated soils in Georgia,
a Flood Watch is in effect through late this evening for all of
our FL counties and southwest/south-central Georgia.

For tomorrow, high pressure builds in from the northeast which
should usher the stationary front out of the region. WPC paints a
Marginal Risk (level 1 of 4) from the Forgotten Coast to the FL
Panhandle. PWATs of 2.0 to 2.25 inches remains over this area
which could lead to pockets of heavy rain and localized flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  87  71  88 /  60  40  10  10
Panama City   76  86  74  89 /  70  80  40  40
Dothan        72  84  69  87 /  70  40  10  10
Albany        71  86  67  87 /  50  10  10   0
Valdosta      71  86  66  86 /  50  10   0   0
Cross City    74  90  70  90 /  70  40  10  10
Apalachicola  78  85  76  86 /  80  80  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 11 PM EDT /10 PM CDT/ this evening for
     FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.

     High Rip Current Risk until 2 AM EDT /1 AM CDT/ Saturday for
     FLZ108-112-114-115.

GA...Flood Watch until 11 PM EDT this evening for GAZ143>147-155>161.

AL...None.
GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Haner
MARINE...Montgomery
FIRE WEATHER...Haner
HYDROLOGY...KR/Montgomery

In the hours before

Special weather statement, Sep 1, 11:36 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
136 PM EDT Fri Sep 1 2023

FLZ018-019-028-011845-
Inland Taylor FL-Inland Jefferson FL-Madison FL-
136 PM EDT Fri Sep 1 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JEFFERSON...NORTHERN
TAYLOR AND SOUTHWESTERN MADISON COUNTIES THROUGH 245 PM EDT...

At 136 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Monticello to near Perry.
Movement was north at 10 mph.

HAZARD...Heavy rain, lightning and wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...These storms will interupt recovery efforts after Hurricane
         Idalia. Tarps on homes could blow away. Risk of lightning
         strikes are increased. Weakened trees could fall in lower
         wind gusts than normal.

Locations impacted include...
Monticello, Perry, Greenville, Hells Half Acre, Ebb, Lamont, Eridu,
Nash, Cabbage Grove, Thomas City, Drifton, Casa Blanco, Waukeenah,
Foley, Wacissa, Wacissa Springs, Sirmans, Shady Grove, Lake
Miccosukee, and Goose Pasture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building or vehicle.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3005 8349 3015 8377 3021 8404 3052 8400
      3052 8398 3053 8398 3055 8399 3055 8398
      3057 8400 3061 8401 3053 8365 3037 8336
TIME...MOT...LOC 1736Z 190DEG 9KT 3034 8393 3025 8376 3016 8360

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

21-WD
Special weather statement, Sep 1, 1:36 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
336 PM EDT Fri Sep 1 2023

FLZ019-028-029-012015-
Inland Taylor FL-Madison FL-Lafayette FL-
336 PM EDT Fri Sep 1 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAFAYETTE...
NORTHEASTERN TAYLOR AND SOUTHEASTERN MADISON COUNTIES THROUGH 415 PM
EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Dowling Park, or 14 miles northeast of Perry, moving
northwest at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Lee, Townsend, Moseley Hall, Chancey, Smith, Hopewell,
Buckville, Day, and Mayo Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3029 8323 3026 8324 3025 8325 3023 8324
      3018 8325 3017 8323 3015 8324 3010 8321
      3001 8341 3026 8363 3050 8354 3045 8322
      3042 8322 3041 8319 3039 8317
TIME...MOT...LOC 1935Z 148DEG 16KT 3024 8338

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Local storm report, Sep 1, 1:36 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
336 PM EDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Flash Flood      Bradford                30.65N 85.55W
09/01/2023                   Washington         FL   911 Call Center

            Flooding reported along Pioneer Road at
            Gainer Rd. Time estimated by radar.

&&

The radar

The Ft Rucker radar (KEOX), 27 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Houston

When
September 1, 2:05 PM CST to 4:00 PM CST
Where
Houston County, 0.57 mi N of Webb to 0.61 mi NE of Webb
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.268, -85.281

Water was covering a roadway in the Webb area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127108.